PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry Questions on Tinnitus - November 2014

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY QUESTIONS ON TINNITUS Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get Free Shipping on Combo Pack or 4 Tinnitus Formula through November 30th! Use Promotion Code: freeship1130

Sports Drinks, Flavored Water and Tinnitus

Hi Barry,

During my daily workouts I have been drinking flavored water.  I started this in May 2014 and I consume about 24 to 32 oz per day.  About a month ago I noticed my tinnitus level was increasing.  So obviously I wondered what am I doing differently.  I just finished your article on Aspartame and I feel that this is most likely the problem in that it's the only change that has occurred in my diet.

So here are my questions:

1. If this is the problem, how long does it take to return to normal?

2. What are the odds that I have done any permanent damage using this oxidant?

Robert H.

Dear Robert,

If aspartame is indeed the culprit leading to your increased tinnitus, you will most likely return to normal fairly shortly after discontinuing. It is also not very likely that you have done permanent damage provided the usage has not been long term. Please remember though that you must also rid your diet of everything containing all artificial sweeteners, MSG and other flavor enhancers. The reason is the same: they all contain excitatory neurotoxins that increase damage to the neurons in the brain.

A few years ago my wife and I went through our cupboard and read the ingredients on all of our spices, prepared food and canned food. We were amazed at what we found. We ended up throwing out a lot of otherwise fine foods because of the addition on toxic substances in them. According to the FDA, MSG does not have to be labeled if it is mixed with other ingredients. Then the mix must be labeled but in most cases, they are labeled in such a way as to hide the ingredients.

You can see the complete article on Neurotoxins and Tinnitus for further information.

The ingredients containing MSG to look out for in packaged foods are listed below:

Additives that always contain MSG:

Hydrolyzed Vegetable Protein Hydrolyzed Protein Hydrolyzed Plant Protein Plant Protein Extract Sodium Caseinate Calcium Caseinate Yeast Extract Textured Protein Autolyzed Yeast Hydrolyzed Oat Flour

Additives that frequently contain MSG:

Malt Extract Malt Flavoring Bouillon Broth Stock Flavoring Natural Flavoring Natural Beef or Chicken Flavoring Seasoning

Ridding the diet of these toxic substances will lead to better health and a decreased prevalence of neurodegenerative conditions such as tinnitus.

Wishing you quiet times,

Barry Keate

Malaria Meds and Tinnitus

Dear Barry,

Can malaria medication cause tinnitus?  I am an African history professor and have had tinnitus for over ten years.  It developed after I had fever from the flu, but after doing some research, I learned that different kinds of malaria medications could also cause tinnitus.

I am concerned about this because I plan to go back to Africa obviously and malaria can kill you, but I don't want to go back to taking medications that could make my tinnitus worse.

Thank you in advance for your reply.

Sincerely, Mary D.

Dear Mary,

Malaria is commonly treated with quinine and quinine is ototoxic; it can cause hearing loss and tinnitus. Not in all people and not to the same degree but the potential is there. There are other medications for malaria prevention with which I am not familiar. I think the best course is to consult with your doctor and let him or her know you are concerned about a medication worsening your tinnitus. He or she should be able to point you in the right direction.

There is something else you can do to prevent worsening tinnitus even if you take a medication that can cause it. That is to concurrently use strong antioxidants that can prevent the worst of the damage. A couple of antioxidants I recommend are N-Acetyl Cysteine (NAC) and Ginkgo biloba. NAC has been shown to be a powerful inhibitor of ototoxic medications. It is very inexpensive and found in most major health food stores. Typical doses are 1,000 mg taken twice daily. There are no side effects and it is liver protective. NAC is commonly used in emergency rooms when patients present with liver poisoning.

A higher potency Ginkgo biloba extract, such as Ginkgo Max 26/7® found in Arches Tinnitus Formula, is also a powerful antioxidant and can prevent hearing loss from ototoxic medication. It also may be helpful for your current tinnitus. Clinical studies show it has the potential to reverse some amount of hearing loss and is very helpful for tinnitus. Typical doses are 480 mg taken twice daily.

I hope you have a great trip to Africa and don't have any worsening of your tinnitus.

Wishing you quiet times, Barry Keate

Riding the Train to Tinnitus Town

Dear Barry,

A year ago I traveled on the French high-speed train, TGV, and got home with ringing in my ears. It has stayed the same ever since: constant ringing. I can forget it during the day and distract myself with music, conversation, TV, books etc. quite easily. Often I am not aware of it unless I am asked "how's your tinnitus"! It is difficult to block it out if I wake during the night and need to get back to sleep.

I have had all the hearing tests. Slight loss of hearing in left ear [I am 68 years old] and the MRI of the head shows slight narrowing of some blood supply. There are no remedies for me from standard medicine.

You have been recommended to me. Which remedies do you recommend for my case?

Thanks, Mike

Dear Mike,

I'm sorry this happened to you. It sounds as if your tinnitus is due to sensorineural hearing loss which usually occurs due to noise exposure. I recommend Arches Tinnitus Formula, taken for a minimum of three months. This product contains our special Ginkgo Max 26/7 ® brand of Ginkgo biloba, zinc picolinate and odor reduced garlic. It is specifically formulated for tinnitus due to hearing loss.

Ginkgo biloba has three mechanisms of action that account for its effectiveness. Ginkgo increases blood flow in the capillaries that lead to the inner ear. It is a powerful antioxidant and neutralizes free radicals that are generated from damaged hair cells in the cochlea. It is a glutamate antagonist and neuroprotector in the inner ear. Glutamate is released in excessive amounts when hair cells are damaged. It causes most of the damage to the neurons which results in hearing loss. Glutamate is the main villain in hearing loss and tinnitus.

Zinc is also a powerful antioxidant and there is more zinc in the inner ear than anywhere else in the body. Garlic helps reduce plaque buildup in the artery leading to the cochlea and helps improve blood flow.

We have published an article on The Science Behind the Product that you may be interested in reading.

Wishing you quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.